MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Ruptured Aneurysm (4436); Clinical Endoleak (4843)
Date of Event 11/20/2020
Type of Reportable Event Serious Injury
Event or Problem Description
A type 1b endoleak on a zenith flex with spiral-z technology aaa endovascular graft iliac leg was discovered in imaging review.The patient had an abdominal aortic aneurysm (aaa) and endovascular aortic repair (evar) was completed on (b)(6) 2014.During the evar, the patient had several cook grafts placed: zenith low profile aaa endovascular graft main body (rpn: zalb-30-28; lot number 4143550), zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-74-zt; lot number 9394305) placed on the right (ipsilateral) side, and a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-56-zt; lot#: 2808514) placed on the left (contralateral) side.Imaging was completed on (b)(6) 2020 and a type 1b endoleak on the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-56-zt; lot#: 2808514) placed on the left (contralateral) side was identified.An evar repair to treat a ruptured aneurysm was complete completed on (b)(6) 2020.During the evar repair to treat the ruptured aneurysm, the following cook devices were placed: zenith alpha spiral-z endovascular leg (rpn: zisl-13-110, lot 9566245), zenith alpha spiral-z endovascular leg (rpn: zisl-13-77, lot number 9108501), and a zenith alpha spiral-z endovascular leg (rpn: zisl-11-59, lot number 8975957).
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Customer (person): phone: (b)(6) postal code: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation ¿ evaluation on 07jan2022, cook became aware of an event with a male patient with a type 1b endoleak resulting in a rupture.The event was discovered during the investigation process for another event when the imaging was being reviewed.The complaint device was rpn: zsle-20-56-zt (product lot 2808514).It was reported an intervention was performed to repair the type 1b endoleak.There were no reports on the outcome of the additional procedure.Reviews of the documentation, including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures and specifications of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examinations could be completed.However, medical imaging was provided by the customer for expert image review.The reported zisl-13-110, zisl-11-59 and zisl-13-77 are not observed in the imaging from (b)(6) 2022.The zalb-30-128, zsle-20-56-zt and zsle-13-74-zt all appear thrombus free.The contralateral left zsle-20-56-zt no longer has circumferential wall apposition.The overlap above the main body graft bifurcation with the ipsilateral leg graft is -8 mm.The overlap above the main body bifurcation with the contralateral leg graft is 16 mm.The proximal edge of the ipsilateral leg is not aligned with the proximal edge of the contralateral leg (measurement 24 mm).Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that appropriate inspections are in place relative to the reported device failure.A review of the device history record (dhr) for lot 2808514, graft lot fs2511334 and graft kit lot fs2446904 found no nonconformances that could have contributed to the reported failure.It should be noted that this is the only complaint associated with the final product lot number.Evidence provided by the complaint facility, device failure analysis, dhr, complaint history, manufacturing documents, and verification testing, suggests that the device was manufactured to specification and there is no evidence of nonconforming material in house or in the field.Cook also reviewed product labeling.The device was packaged with ifu t_zaaasz_rev4.The ifu includes the following, warnings, precautions, and instructions for proper placement of the device.4 warnings and precautions 4.1 general ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up ¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.¿ the zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.¿ successful patient selection requires specific imaging and accurate measurements; please see section 4.3, pre-procedure measurement techniques, and imaging.4.3 pre-procedure measurement ¿ clinical experience indicates that contrast-enhanced spiral computed tomographic angiography (cta) with 3-d reconstruction is the strongly recommended imaging modality to accurately assess patient anatomy prior to treatment with the zenith spiral-z aaa iliac leg.If contrast-enhances spiral cta with 3-d reconstruction is not available, the patient should be referred to a facility with these capabilities.Lengths ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection ¿ strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1) appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure ¿ appropriate procedural imaging is required to successfully position the zenith spiral-z aaa iliac leg and assure accurate apposition to the vessel wall.¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.¿ fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.¿ avoid damaging the graft or disturbing graft positioning after placement in the event re-instrumentation (secondary intervention) of the graft is necessary.5 potential adverse events 5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ aneurysm enlargement ¿ aneurysm rupture and death ¿ claudication (e.G., buttock, lower limb) ¿ endoleak ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion ¿ surgical conversion to open repair 7 patient selection and treatment 7.1 individualization of treatment additional considerations for patient selection include, but are not limited to: ¿ patient¿s age and life expectancy ¿ co-morbidities (e.G., cardiac, pulmonary, or renal insufficiency prior to surgery, morbid obesity) ¿ patient¿s suitability for open surgical repair ¿ patient¿s anatomical suitability for endovascular repair ¿ patient¿s ability to tolerate general, regional, or local anesthesia ¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath ¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measure outer wall to outer wall) 8 patient counseling information ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be counseled a life-long commitment to the patient¿s health and well-being.¿ physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks, include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures.11 directions for use 11.1.4 contralateral iliac leg placement and deployment 3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until at least one stent of the iliac leg graft overlaps within the main body and not past the radiopaque marker band positioned 30 mm from the proximal end of the iliac leg graft inside the contralateral limb of the main body.(fig.6) if there is any tendency for the main body graft to move during this maneuver, hold it in positioning by stabilizing the gray positioner on the ipsilateral side.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum overlap of one stent, and a maximum overlap of 30 mm within the main body endovascular graft.12 imaging guidelines and postoperative follow-up 12.1 general ¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.¿ physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstance of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.¿ the combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.¿ duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct.After review of the ifu, cook has concluded the device labeling contains appropriate warnings, precautions and instructions to the user related to the reported failure.Based on the information provided, expert review of medical imaging provided by the facility and the results of our investigation, a definitive cause for the failure could not be established.It is possible that disease progression may have contributed to this incident.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16109046
Report Number1820334-2023-00010
Device Sequence Number14265834
Product Code MIH
UDI-Device Identifier10827002552415
UDI-Public(01)10827002552415(17)140801(10)2808514
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-20-56-ZT
Device Lot Number2808514
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/07/2022
Supplement Date Received by Manufacturer01/13/2023
Initial Report FDA Received Date01/05/2023
Supplement Report FDA Received Date01/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK ILIAC LEG GRAFT RPN:ZSLE-13-74-ZT, LOT4730897; COOK MAIN BODY GRAFT, RPN:ZALB-30-128, LOT 4143550
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient SexMale